Iowa, 2007

Winter Storm in Iowa, December 1 to 2, 2007

December 1 to 2, 2007 · NWS ARX · 8 events in 8 counties and zones

A winter storm moved from the southern plains into the Ohio Valley, producing widespread precipitation across the Midwest. In northeast Iowa, the storm was the first of the winter season, producing a mix of heavy snow and sleet much of Saturday December 1.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved from the southern plains into the Ohio Valley, producing widespread precipitation across the Midwest. In northeast Iowa, the storm was the first of the winter season, producing a mix of heavy snow and sleet much of Saturday December 1. Precipitation changed to mainly drizzle or freezing drizzle during the evening, before ending in the early morning of Sunday December 2. Unusually high accumulations of sleet were measured by weather observers, with amounts of 1.5 inches reported at Strawberry Point (Clayton County) and Waterville (Allamakee County). Total snow and sleet accumulations generally ranged from 3 to 6 inches, with 6 inches reported at Cresco (Howard County) and 5.7 inches near Lansing (Allamakee County). There was some freezing rain during the event, although ice accumulations were a tenth of an inch or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 1, 3:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 1, 3:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CST SAT DEC 1 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

THE MAIN FORECAST CONCERN CONTINUES TO BE THE HIGH IMPACT WINTER
STORM THAT WILL BE AFFECTING THE AREA TODAY AND TONIGHT.

DATA ANALYSIS AT 07Z SHOWS AN AREA OF HIGH PRESSURE STRETCHING FROM
THE OHIO VALLEY BACK INTO WISCONSIN...WHILE AN AREA OF LOW PRESSURE
WAS FORMING IN THE LEE OF THE ROCKIES. PRESSURE GRADIENT ALREADY
TIGHTENING UP BETWEEN THESE TWO SYSTEMS ACROSS THE PLAINS. PROFILER
DATA SHOWING 40 KNOT 850MB WINDS FROM OKLAHOMA...INTO SOUTHERN
NEBRASKA. LOOKING AT THE 00Z PRECIPITABLE WATER PLOT FROM
NCEP IS SHOWING QUITE IMPRESSIVE VALUES ACROSS THE SOUTHERN
PLAINS WITH OVER 200 PERCENT OF NORMAL AT KOKC. MEANWHILE INFRARED
SATELLITE IMAGERY SHOWING CLOUDS HAVE OVERSPREAD THE FORECAST AREA.

00Z MODELS OFFER SIMILAR SOLUTIONS AND REMAIN CONSISTENT FROM
PREVIOUS RUNS. ONLY DIFFERENCES IS SLIGHT TIMING DIFFERENCES IN THE
ONSET OF PRECIPITATION TODAY. ALSO SOME DIFFERENCES WITH THE AMOUNT
OF WARM AIR THAT GETS PULLED NORTHWARD...WITH THE GFS BEING THE
WARMER SOLUTION. HAVE GENERALLY USED A BLEND FOR THE WARM AIR ALOFT
BETWEEN THE NAM AND GFS.

IN THE SHORT TERM...BOTH THE 00Z ARXMESOWRF AND RUC SHOWING
PRECIPITATION SPREADING INTO THE FORECAST AREA BETWEEN 15Z AND 18Z
THIS MORNING. MODEL SOUNDINGS INDICATE ALL SNOW AT THE ONSET. AS
WE HEAD THROUGH THE DAY...STRONG WARM ADVECTION/ISENTROPIC LIFT
SPREAD ACROSS THE AREA. COPIOUS AMOUNTS OF MOISTURE WILL BE ADVECTED
NORTHWARD ON ANOMALOUS 60 TO 70 KNOT LOW LEVEL JET. GOOD DIVERGENCE
ALOFT IN RIGHT ENTRANCE REGION OF THE 150-180KT 300MB JET NORTH OF
THE GREAT LAKES WILL AID IN LIFT ACROSS THE FORECAST AREA. WITH
THE MOISTURE AND LIFT IN PLACE...THE QUESTION BECOMES PRECIPITATION
TYPE AS WARM AIR GETS WRAPPED NORTHWARD. MODELS HAVE BEEN VERY
CONSISTENT WITH SURGE OF WARMER AIR ALOFT BETWEEN 800MB-650MB THIS
AFTERNOON INTO TONIGHT. TOP DOWN APPROACH FROM AREA MODEL SOUNDINGS
INDICATE SNOW TO CHANGE TO SLEET AND FREEZING RAIN ACROSS THE
SOUTHERN ZONES EARLY THIS AFTERNOON THEN ACROSS THE CENTRAL SECTIONS
OF THE FORECAST AREA BY MID TO LATE AFTERNOON AND FINALLY INTO
PORTIONS OF THE NORTHERN SECTIONS BY TONIGHT. WITH MODEL QPF OUTPUT
OF OVER AN INCH...EXPECT SIGNIFICANT ACCUMULATIONS OF SNOW/SLEET
AND FREEZING RAIN. THE HEAVIEST SNOW WILL BE FOUND ACROSS NORTHERN
TAYLOR COUNTY...WITH LESSER AMOUNTS DUE TO THE MIXED PRECIPITATION
TYPES FARTHER SOUTH. HIGHEST ICE AMOUNTS WILL BE ACROSS THE
SOUTHERN ONE HALF OF THE FORECAST AREA WHERE MORE THAN ONE QUARTER
OF AN INCH OF ICE IS EXPECTED. IN ADDITION...A TIGHT PRESSURE
GRADIENT WILL RESULT IN RATHER STRONG WINDS THIS AFTERNOON INTO THIS
EVENING. BUFKIT SHOWING THE POTENTIAL FOR 35 TO 40 MPH GUSTS AROUND
THE AREA...WHICH COULD RESULT IN BRANCHES BREAKING AND POWER
OUTAGES DUE TO ICING. PRECIPITATION WILL TAPER OFF LATE TONIGHT TO
MORE DRIZZLE/FREEZING DRIZZLE AS HIGH ICE PRODUCING CLOUDS EXIT THE
AREA. ALL IN ALL THE CURRENT GRIDDED DATA BASE HAS THIS WELL IN HAND
AND MADE NO CHANGES TO THE POP/WEATHER GRIDS THROUGH TONIGHT.

WRAP AROUND MOISTURE ON SUNDAY TO RESULT IN CHANCE POPS...ESPECIALLY
DURING THE MORNING HOURS WITH THE CHANCES WANING IN THE AFTERNOON.
TIGHT PRESSURE GRADIENT WILL KEEP WINDS QUITE BLUSTERY IN ITS WAKE.
HIGH PRESSURE THEN BUILDS IN LATE SUNDAY NIGHT INTO MONDAY FOR
QUIET BUT COLD WEATHER.

INCREASING CLOUDS EXPECTED MONDAY NIGHT AS ANOTHER WAVE DROPS
SOUTHWARD TOWARD THE AREA.

TEMPERATURES RATHER TRICKY...AS WE WILL BE WARMING THROUGHOUT THE
DAY TODAY AND HOLD STEADY OR SLOWLY RISE THROUGH THE FIRST HALF OF
TONIGHT WITH THE STRONG WARM ADVECTION. COOLER AIR THEN ARRIVES ON
SUNDAY...WITH HIGHS MOST LIKELY SEEN DURING THE MORNING HOURS. HAVE
USED A NON DIURNAL TEMPERATURE TREND FROM TODAY THROUGH SUNDAY
NIGHT TO TAKE THIS INTO ACCOUNT.

.LONG TERM...TUESDAY THROUGH FRIDAY

00Z GFS AND ECMWF SHOW NORTHWEST FLOW ACROSS THE AREA THROUGH
THURSDAY BEFORE FLOW BECOMES MORE ZONAL ON FRIDAY. SHORTWAVE TO
DROP ACROSS THE AREA IN THE TUESDAY/WEDNESDAY TIME FRAME THAT COULD
BRING A SWATH OF LIGHT SNOW TO THE AREA. THIS COVERED IN THE GRIDS
WILL CHANCE/SLIGHT CHANCE POPS. OTHERWISE...TEMPERATURES LOOK TO
REMAIN BELOW NORMAL THROUGH THE PERIOD. NO CHANGES MADE TO THE
GRIDDED DATABASE IN THIS TIME FRAME.

&&

.AVIATION...TODAY AND TONIGHT

A VERY POTENT/HIGH IMPACT WINTER STORM IS EXPECTED TO AFFECT THE
AREA TODAY THROUGH TONIGHT. LOW PRESSURE WILL CONTINUE TO ORGANIZE
AND DEEPEN OVER THE COLORADO ROCKIES THIS MORNING. A VERY STRONG
SOUTHERLY AIRFLOW BETWEEN 2-5KFT AHEAD OF THE LOW WILL ADVECT
ABUNDANT MOISTURE FROM THE PLAINS INTO THE UPPER MIDWEST. THIS WILL
CAUSE SNOW TO RAPIDLY OVERSPREAD THE AREA  DURING THE MID-LATE
MORNING HOURS AND WILL CAUSE RAPID REDUCTIONS IN CLOUD CEILINGS
HEIGHTS AND VISIBILITIES. FORECAST CONFIDENCE REMAINS HIGH THAT THE
HEAVIEST PRECIPITATION SHOULD OCCUR BETWEEN ABOUT 18Z SATURDAY UNTIL
AROUND 06Z SATURDAY NIGHT AS THE AREA OF LOW PRESSURE MOVES ACROSS
THE CENTRAL PLAINS INTO THE UPPER MIDWEST. AGAIN...THE PRECIPITATION
AT BOTH KLSE AND KRST TAF SITES SHOULD BEGIN AS SNOW THIS MORNING...
BUT THEN CHANGE OVER TO FREEZING RAIN AND SLEET LATER THIS AFTERNOON
INTO THIS EVENING AS WARMER AIR ALOFT IS PULLED ACROSS THE AREA.
PLEASE SEE LATEST TAFS...HAZARDOUS WEATHER OUTLOOK AND WINTER
WEATHER STATEMENTS FOR FURTHER DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM CST SUNDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM CST SUNDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM CST SUNDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...RABERDING
AVIATION..........DAS
Hazardous weather outlook, Dec 1, 5:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CST SAT DEC 1 2007

IAZ008>011-018-019-029-030-WIZ054-055-061-021200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
502 AM CST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL AFFECT THE UPPER MISSISSIPPI RIVER VALLEY
TODAY AND TONIGHT. AMPLE MOISTURE WILL BE PULLED NORTHWARD
AND WILL RESULT IN SIGNIFICANT PRECIPITATION ACROSS THE AREA. THE
PRECIPITATION WILL BEGIN AS SNOW THIS MORNING...BUT AS WARMER
AIR IS WRAPPED INTO THE SYSTEM THIS AFTERNOON THE SNOW WILL
BECOME MIXED WITH AND THEN CHANGE TO SLEET AND FREEZING RAIN AND
CONTINUE TONIGHT.

SIGNIFICANT GLAZING OF ICE...WITH UP TO ONE QUARTER TO ONE HALF OF AN
INCH OF ICE IS POSSIBLE. SLEET ACCUMULATIONS COULD BE AROUND AN INCH.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE. THE PRECIPITATION
WILL WIND DOWN LATE TONIGHT. IN ADDITION...WINDS WILL PICK UP
TODAY AND CONTINUE TONIGHT WITH SOME GUSTS AS HIGH AS 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW...SLEET
AND ICE ACCUMULATION REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094>096-WIZ032>034-041>044-053-021200-
ADAMS-BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-
MOWER-OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA-
502 AM CST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS SOUTHEAST MINNESOTA...
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL AFFECT THE UPPER MISSISSIPPI RIVER VALLEY
TODAY AND TONIGHT. AMPLE MOISTURE WILL BE PULLED NORTHWARD
AND WILL RESULT IN SIGNIFICANT PRECIPITATION ACROSS THE AREA. THE
PRECIPITATION WILL BEGIN AS SNOW THIS MORNING...BUT AS WARMER AIR IS
WRAPPED INTO THE SYSTEM TONIGHT THE SNOW WILL BECOME MIXED
WITH SLEET AND PERHAPS FREEZING RAIN OR FREEZING DRIZZLE.

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE...ALONG WITH AROUND
AN INCH OF SLEET ACCUMULATION AND UP TO ONE QUARTER OF AN INCH OF
ICE GLAZING. THE PRECIPITATION WILL WIND DOWN LATE TONIGHT.
IN ADDITION...WINDS WILL PICK UP TODAY AND CONTINUE TONIGHT
WITH SOME GUSTS AS HIGH AS 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW...SLEET
AND ICE ACCUMULATION REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-021200-
CLARK-TAYLOR-
502 AM CST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL AFFECT THE UPPER MISSISSIPPI RIVER VALLEY
TODAY AND TONIGHT. AMPLE MOISTURE WILL BE PULLED NORTHWARD
AND WILL RESULT IN SIGNIFICANT PRECIPITATION ACROSS THE AREA. THE
PRECIPITATION WILL BEGIN AS SNOW LATE THIS MORNING...BUT AS WARMER
AIR IS WRAPPED INTO THE SYSTEM TONIGHT THE SNOW COULD BECOME
MIXED WITH SLEET AND PERHAPS SOME FREEZING RAIN OR FREEZING DRIZZLE.

HEAVY SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE...ALONG WITH
SLEET ACCUMULATIONS OF A HALF OF AN INCH OR LESS. THE PRECIPITATION
WILL WIND DOWN LATE TONIGHT. IN ADDITION...WINDS WILL PICK UP
SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT WITH SOME GUSTS AS
HIGH AS 35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW...SLEET
AND ICE ACCUMULATION REPORTS TODAY AND TONIGHT WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Chickasaw

When
December 1, 7:00 AM CST to December 2, 3:00 AM CST
Where
Chickasaw forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
December 1, 7:00 AM CST to December 2, 3:00 AM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
December 1, 7:00 AM CST to December 2, 3:00 AM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Clayton

When
December 1, 7:30 AM CST to December 2, 3:00 AM CST
Where
Clayton forecast zone
Reported by
COOP Observer
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
December 1, 8:00 AM CST to December 2, 3:00 AM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Winter Storm, Mitchell

When
December 1, 8:00 AM CST to December 2, 3:00 AM CST
Where
Mitchell forecast zone
Reported by
Emergency Manager
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Winter Storm, Winneshiek

When
December 1, 8:15 AM CST to December 2, 3:00 AM CST
Where
Winneshiek forecast zone
Reported by
COOP Observer
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
December 1, 9:00 AM CST to December 2, 3:00 AM CST
Where
Allamakee forecast zone
Reported by
COOP Observer
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63216, 63218, 63219, 63217, 63220, 63221, 63222, 63215.